Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 56, NWS Salt Lake City, UT

September 1, 2015Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 1, 2015, 2:39 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2015, 2:39 PM MDT (20:39 UTC)
Expired
Sep 1, 2015, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 3:55 PM MDTFLASH FLOODFruita, UTPARK RANGERS IN CAPITOL REEF NATIONAL PARK REPORTED FLASH FLOODING ALONG SULPHUR CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WGUS55 KSLC 012039
FFWSLC
UTC055-012330-
/O.NEW.KSLC.FF.W.0056.150901T2039Z-150901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
239 PM MDT TUE SEP 1 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WAYNE COUNTY IN UTAH...

* UNTIL 530 PM MDT
    
* AT 236 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER SULPHUR CREEK IN AND AROUND CAPITOL REEF NATIONAL 
  PARK. RADAR ESTIMATES THAT AS MUCH AS AN INCH OF RAIN HAS FALLEN 
  OVER THE SULPHUR CREEK DRAINAGE...AND MORE RAIN IS POSSIBLE 
  THROUGH THE AFTERNOON.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FRUITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3829 11121 3827 11121 3826 11138 3834 11139

$$

SCHOENING
2 follow-up statements
640 
WGUS75 KSLC 012210
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT TUE SEP 1 2015

UTC055-012330-
/O.CON.KSLC.FF.W.0056.000000T0000Z-150901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
410 PM MDT TUE SEP 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
WESTERN WAYNE COUNTY...

AT 408 PM MDT...PARK RANGERS IN CAPITOL REEF NATIONAL PARK REPORTED 
FLASH FLOODING ON SULPHUR CREEK. THIS FLOODING WILL LIKELY CONTINUE 
THROUGH 5 PM BEFORE DISSIPATING. LIGHT RAIN MAY CONTINUE TO FALL 
ACROSS THE NATIONAL PARK...BUT NO ADDITIONAL HEAVY RAINFALL IS 
LIKELY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FRUITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3829 11121 3827 11121 3826 11138 3834 11139

$$

SCHOENING
498 
WGUS75 KSLC 012323
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
523 PM MDT TUE SEP 1 2015

UTC055-012330-
/O.EXP.KSLC.FF.W.0056.000000T0000Z-150901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
523 PM MDT TUE SEP 1 2015

...THE FLASH FLOOD WARNING FOR WESTERN WAYNE COUNTY WILL EXPIRE AT
530 PM MDT...

THE HEAVIEST PRECIPITATION OVER SULPHUR CREEK HAS ENDED...AND WHILE 
FLOWS MAY REMAIN HIGH INTO THE EARLY EVENING HOURS...WATER LEVELS 
SHOULD GENERALLY TREND DOWNWARD THROUGH THE NIGHT. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER 
RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER 
INFORMATION.

LAT...LON 3829 11121 3827 11121 3826 11138 3834 11139

$$

SCHOENING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:08 AM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 1, 10:08 AM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 AM MDT TUE SEP 1 2015

.SYNOPSIS...AN UPPER LEVEL TROUGH DEVELOPING OVER WESTERN CANADA
WILL SETTLE SOUTH INTO THE PACIFIC NORTHWEST MIDWEEK. A MOSTLY DRY
AND WARM SOUTHWEST FLOW ALOFT WILL FORM ACROSS THE GREAT BASIN...
FOLLOWED BY COOLER FALL LIKE TEMPERATURES SPREADING ACROSS THE
REGION OVER THE WEEKEND.

&&

.DISCUSSION...SOUTHWESTERLY FLOW ALOFT PREVAILS ACROSS THE
INTERIOR WEST THIS MORNING...DOWNSTREAM FROM A DEEPENING UPPER
TROUGH SITUATED ALONG THE PACIFIC NORTHWEST COASTLINE. THIS
TROUGH IS DEEPENING IN RESPONSE TO AN EMBEDDED LOW DIGGING ALONG
THE BRITCOL COASTLINE. A WEAK WAVE NOTED IN WV IMAGERY IS LIFTING
THROUGH SOUTHERN AND CENTRAL UT THIS MORNING...HELPING TO DRIVE
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL UT. A WEAK
DEFORMATION AXIS ALONG WITH THIS WAVE APPEARS TO BE ALSO ENHANCING
A MID LEVEL CLOUD DECK ACROSS NORTHERN UT.

GOES DERIVED PW IMAGERY AND REGIONAL 12Z SOUNDINGS INDICATE
DEEPER MOISTURE PRESENT ACROSS AZ NORTHWARD INTO EASTERN
UT...WHILE THE BOUNDARY LAYER ACROSS THE EASTERN GREAT BASIN
REMAINS DRIER WITH PW VALUES LARGELY BELOW 0.5 INCHES. THE
EXCEPTION IS A PLUME OF MID LEVEL MOISTURE WHICH HAS LIFTED INTO
NORTHERN UT THIS MORNING ASSOCIATED WITH THE AFOREMENTIONED WAVE.

AS THIS WAVE CONTINUES NORTHWARD TODAY AND IS COUPLED WITH DAYTIME
HEATING ON THE HIGHER TERRAIN...ANTICIPATE SCATTERED CONVECTION
ALONG THE TERRAIN AND POTENTIALLY SPREAD INTO THE EASTERN VALLEYS.
GIVEN THE AXIS OF MID LEVEL MOISTURE AND WEAK FORCING...COULD
POTENTIALLY SEE SOME OF THIS ACTIVITY SPREAD INTO THE WASATCH
FRONT THIS AFTERNOON...ALTHOUGH MOST RECENT HI-RES CONVECTIVE
ALLOWING MODELS ARE NOT VERY AMBITIOUS WITH THE WESTWARD EXTEND OF
CONVECTION...LARGELY KEEPING ANY ACTIVITY CONFINED TO THE EASTERN
HALF OF THE FORECAST AREA. THIS IS REFLECTED IN THE CURRENT
FORECAST AND WILL HOLD OFF ON UPDATING FOR NOW...BUT KEEP A CLOSE
EYE ON SATELLITE/RADAR TRENDS INTO THE AFTERNOON HOURS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AT
KSLC...WITH GUSTY SOUTHERLY WINDS PREVAILING THROUGH THE DAY.
THERE IS A 40 PERCENT CHANCE WIND GUSTS EXCEED 26 KTS AT
TIMES THROUGH THE AFTERNOON...AND A 20 PERCENT CHANCE OF A WIND
SHIFT TO THE NORTHWEST BETWEEN 22-01Z. THERE IS ALSO A 10 PERCENT
CHANCE OF A THUNDERSTORM DEVELOPING OFF THE OQUIRRHS AFTER 19Z AND
IMPACTING THE TERMINAL...WITH THE MAIN THREAT BEING GUSTY ERRATIC
WINDS.

&&

.FIRE WEATHER...A WEAK WEATHER DISTURBANCE CROSSING THE AREA TODAY
WILL SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS THE
EASTERN HALF OF UTAH THIS AFTERNOON AND EVENING. A DEVELOPING
TROUGH ALONG THE WEST COAST WILL RESULT IN AN INCREASE IN
SOUTHWESTERLY FLOW THROUGH THURSDAY...RESULTING IN GUSTY SOUTHERLY
WINDS DURING THE AFTERNOON...PARTICULARLY ACROSS WESTERN UTAH.
WHICH COULD RESULT IN LOCAL CRITICAL FIRE WEATHER CONDITIONS IF
FUELS BECOME SUFFICIENTLY DRY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.